September 23, 2020
The U.S. FDA is requiring an update to the black box warning – the agency’s most prominent safety warning on drug labels – for benzodiazepines. The warning describes the risks of abuse, misuse, addiction, physical dependence, and withdrawal reactions consistently across all medications in this drug class. Updates will also be made to Medication Guides dispensed with benzodiazepines to help patients and caregivers better understand the potential risks associated with using the drugs.
Benzodiazepines are used to treat generalized anxiety disorder, insomnia, seizures, social phobia, and panic disorder. They include medications such as Xanax® (alprazolam – Pfizer), Ativan® (lorazepam – Pfizer), and Klonopin® (clonazepam – Roche) and are available as both brand name and generic products. Also known as “benzos”, this class of drugs is typically recommended for short-term or occasional use. The body can build up tolerance to the medication, meaning a higher dose is required over time to achieve the same effect, if benzodiazepines are used too often. They work by increasing the function of gamma amino butyric acid (GABA), a neurotransmitter that reduces certain brain activity, causing a calming or sedating effect. Frequently, they are prescribed in conjunction with other psychiatric drugs, such as antidepressants.
The FDA reminds healthcare professionals to take the following steps when prescribing benzodiazepines:
- Consider the patient’s condition and the other medicines being taken, and assess the risk of abuse, misuse, and addiction.
- Limit the dosage and duration of each medicine to the minimum needed to achieve the desired clinical effect.
- Use a gradual taper to reduce the dosage or to discontinue benzodiazepines to reduce the risk of acute withdrawal reactions.
- Take precautions when benzodiazepines are used in combination with opioid addiction medications.
For patients and caregivers, the FDA recommends the following:
- Always tell your healthcare professionals about all the prescription and over-the-counter (OTC) medicines you are taking, or any other substances you are using, including alcohol.
- Take benzodiazepines and all medicines exactly as prescribed by your healthcare professional.
- Discuss a plan for slowly decreasing the dose and frequency of your benzodiazepine(s) with your healthcare professional.
- Contact your healthcare professional if you experience withdrawal symptoms or your medical condition worsens.
- Go to an emergency room or call 911 if you have trouble breathing or other serious side effects such as seizures.
The full safety communication regarding benzodiazepines can be found on the FDA’s website.